Graphs and Combinatorics

, Volume 27, Issue 6, pp 769–783 | Cite as

Boxicity of Circular Arc Graphs

Original Paper


A k-dimensional box is a Cartesian product R1 × · · · × Rk where each Ri is a closed interval on the real line. The boxicity of a graph G, denoted as box(G), is the minimum integer k such that G can be represented as the intersection graph of a collection of k-dimensional boxes. That is, two vertices are adjacent if and only if their corresponding boxes intersect. A circular arc graph is a graph that can be represented as the intersection graph of arcs on a circle. We show that if G is a circular arc graph which admits a circular arc representation in which no arc has length at least \({\pi(\frac{\alpha-1}{\alpha})}\) for some \({\alpha\in\mathbb{N}_{\geq 2}}\), then box(G) ≤ α (Here the arcs are considered with respect to a unit circle). From this result we show that if G has maximum degree \({\Delta < \lfloor{\frac{n(\alpha-1)}{2\alpha}}\rfloor}\) for some \({\alpha \in \mathbb{N}_{\geq 2}}\), then box(G) ≤ α. We also demonstrate a graph having box(G) > α but with \({\Delta=n\frac{(\alpha-1)}{2\alpha}+ \frac{n}{2\alpha(\alpha+1)}+(\alpha+2)}\). For a proper circular arc graph G, we show that if \({\Delta < \lfloor{\frac{n(\alpha-1)}{\alpha}}\rfloor}\) for some \({\alpha\in \mathbb{N}_{\geq 2}}\), then box(G) ≤ α. Let r be the cardinality of the minimum overlap set, i.e. the minimum number of arcs passing through any point on the circle, with respect to some circular arc representation of G. We show that for any circular arc graph G, box(G) ≤ r + 1 and this bound is tight. We show that if G admits a circular arc representation in which no family of k ≤ 3 arcs covers the circle, then box(G) ≤ 3 and if G admits a circular arc representation in which no family of k ≤ 4 arcs covers the circle, then box(G) ≤ 2. We also show that both these bounds are tight.


Boxicity Circular arc graph Minimum overlap set Maximum circular cover number 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Belkale N., Chandran L.S.: Hadwiger’s conjecture for proper circular arc graphs. Eur. J. Combin. 30(4), 946–956 (2009)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Chandran L., Das A., Shah C.D.: Cubicity, boxicity and vertex cover. Disc. Math. 309(8), 2488–2496 (2009)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Chandran, L.S., Sivadasan, N.: Geometric representation of graphs in low dimension using axis parallel boxes. Algorithmica. doi:10.1007/s00453-008-9163-5
  4. 4.
    Chandran L.S., Francis M.C., Sivadasan N.: Boxicity and maximum degree. J. Combin. Theory Ser. B 98(2), 443–445 (2008)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Chandran L.S., Sivadasan N.: Boxicity and treewidth. J. Combin. Theory Ser. B 97(5), 733–744 (2007)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Cozzens M.B., Roberts F.S.: Computing the boxicity of a graph by covering its complement by cointerval graphs. Disc. Appl. Math. 6, 217–228 (1983)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Esperet L.: Boxicity of graphs with bounded degree. Eur. J. Combin. 30(5), 1277–1280 (2009)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Freeman L.C.: Spheres, cubes and boxes: graph dimensionality and network structure. Soc. Netw. 5, 139–156 (1983)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Golumbic M.C.: Algorithmic Graph Theory and Perfect Graphs. Academic Press, New York (1980)MATHGoogle Scholar
  10. 10.
    Golumbic M.C., Hammer P.L.: Stability in circular arc graphs. J. Algorithms 9(3), 314–320 (1988)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Hell P., Huang J.: Interval bigraphs and circular arc graphs. J. Graph Theory 46(4), 313–327 (2004)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Kloks T., Kratsch D., Müller H.: Coloring a family of circular arcs. SIAM J. Appl. Math. 29(3), 493–502 (1975)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Kratochvil J.: A special planar satisfiability problem and a consequence of its NP-completeness. Disc. Appl. Math. 52, 233–252 (1994)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Lin, M.C., Rautenbach, D., Soulignac, F.J., Szwarcfiter, J.L.: Powers of cycles, powers of paths, and distance graphs, preprint (2009)Google Scholar
  15. 15.
    Lin M.C., Szwarcfiter J.L.: Unit circular-arc graph representations and feasible circulations. SIAM J. Discrete Math. 22(1), 409–423 (2008)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Lin M.C., Szwarcfiter J.L.: Characterizations and recognition of circular-arc graphs and subclasses: a survey. Disc. Math. 309(18), 5618–5635 (2009)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Min Chih Lin, F.J.S., Szwarcfiter, J.L.: The clique operator on circular-arc graphs. Disc. Appl. Math. (2009, in press)Google Scholar
  18. 18.
    Müller H.: Recognizing interval digraphs and interval bigraphs in polynomial time. Disc. Appl. Math. 78(1-3), 189–205 (1997)MATHCrossRefGoogle Scholar
  19. 19.
    Opsut, R., Roberts, F.: On the fleet maintainence, mobile radio frequency, task assignment, and traffic phasing problems in g. In: The Theory and Applications of Graphs. Wiley, New York (1981)Google Scholar
  20. 20.
    Roberts, F.S.: Recent Progresses in combinatorics. In: On the Boxicity and Cubicity of a Graph. Academic Press, New York, pp. 301–310 (1969)Google Scholar
  21. 21.
    Roberts F.S.: Discrete Mathematical Models with Applications to Social, Biological and Environmental Problems. Prentice-Hall, Englewod Cliffs (1976)MATHGoogle Scholar
  22. 22.
    Scheinerman, E.R.: Intersection classes and multiple intersection parameters. PhD thesis, Princeton University (1984)Google Scholar
  23. 23.
    Soulignac, F.: On proper and helly circular-arc graphs. PhD thesis, Universidad de Buenos Aires (2010)Google Scholar
  24. 24.
    Thomassen C.: Interval representations of planar graphs. J. Combin. Theory Ser. B 40, 9–20 (1986)MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Tucker A.: Structure theorems for some circular-arc graphs. Disc. Math. 7, 167–195 (1974)MATHCrossRefGoogle Scholar
  26. 26.
    Yannakakis M.: The complexity of the partial order dimension problem. SIAM J. Alg. Disc. Math. 3(3), 351–358 (1982)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer 2010

Authors and Affiliations

  1. 1.Computer Science and Automation DepartmentIndian Institute of ScienceBangaloreIndia

Personalised recommendations